Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Quad Cities, IA

April 23, 2001Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 23, 2001, 9:26 AM CDT for Dubuque County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 23, 2001, 9:26 AM CDT (14:26 UTC)
Expired
Apr 23, 2001, 10:15 AM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 231427
SVRMLI
IAC061-231515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 AM CDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 1015 AM CDT

* AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND       
  DAMAGING WINDS 2 MILES NORTH OF WORTHINGTON...OR 4 MILES SOUTH OF  
  DYERSVILLE...MOVING NORTHEAST AT 50 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  7 MILES SOUTHEAST OF NEW VIENNA NOW.
   BANKSTON...FARLEY...EPWORTH BY 925 AM CDT.
   GRAF...CENTRALIA...PEOSTA BY 930 AM CDT.
   DURANGO...SHERRILL...ASBURY BY 935 AM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURD*Y STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4265 9114 4230 9113 4239 9068 4267 9081

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Apr 23, 3:15 AM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON APR 23 2001

06Z SURFACE ANALYSIS SHOWS LOW PRESSURE BETWEEN SIOUX CITY
AND OMAHA. COLD FRONT EXTENDS FROM SOUTHEAST NEBRASKA INTO CENTRAL
KANSAS...WITH DRYLINE FURTHER EAST EXTENDING FROM SOUTHWEST IOWA
INTO EASTERN KANSAS. CONVECTION DIMINISHING AND LIFTING NORTHEAST OUT
OF CWA. EARLIER RECEIVED REPORT OF SEMI BLOWN OVER ON INTERSTATE 80
NEAR WILLIAMSBURG. KDVN WSR-88D REFLECTIVITY NEAR THAT TIME
APPEARED TO SHOW SOMEWHAT OF A COMMA HEAD ON WESTERN FLANK OF ARCING
BAND OF SHRA/TSRA...WITH DECENT WEAK ECHO REGION. KDVN VAD WIND
PROFILE SHOWS 50-60 KTS JUST OFF THE DECK...AND THIS APPARENTLY WAS
TRANSPORTED TO THE GROUND.

CONCERNS IN SHORT TERM ARE WITH WINDS...CLOUDS...TEMPS AND PCPN CHCS.
BEYOND...CONCERNS ARE MAINLY WITH TEMPS AND NEXT CHANCE OF PCPN
LATE TUESDAY/WEDNESDAY.

UPPER AIR PATTERN SET TO UNDERGO CHANGE AS RIDGE BUILDS INTO WESTERN
US NEXT 48 HRS...WHILE TROUGH OVER CENTRAL US SHIFTS TO EAST COAST.
THIS WILL RESULT IN TRANSITION FROM SOUTHWEST TO NORTHWEST UPPER FLOW
OVER REGION...WITH COOLER TEMPS (MORE SEASONAL) IN STORE.

SHORT TERM...SURFACE COLD FRONT TO SWEEP ACROSS CWA...MAINLY BY
EARLY AFTERNOON. CONVERGENCE NOT GREAT AHEAD OF FRONT...SO DON/T
EXPECT TO SEE MUCH IF ANY ADDITIONAL PCPN ALONG BOUNDARY UNTIL THE
AFTERNOON WITH HEATING. BY THIS TIME...FRONT SHOULD BE JUST ABOUT
THROUGH CWA...COULD SEE SOME ACTIVITY DEVELOP IN FAR EASTERN ZONES
BUT QUICKLY MOVE EAST. SOME WRAP-AROUND/DEF ZONE PCPN MAY SWING
THROUGH LATER TODAY AND THIS EVENING...ESPECIALLY NORTHERN HALF OF
CWA. NEXT CONCERN IS WIND. AS MENTIONED EARLIER...KDVN WSR-88D VAD
WIND PROFILE SHOWS 50-60 KTS JUST OFF DECK. PRESSURE GRADIENT
EXPECTED TO TIGHTEN TODAY AS SURFACE LOW TRACKS NORTHEAST INTO GREAT
LAKES. COLD ADVECTION...MIXING AND SOME ISALLOBARIC CONTRIBUTION
SHOULD KICK UP WINDS. A FEW LOCATIONS ALREADY NEARING CRITERIA. LOCAL
STUDY WITH MSLP GRADIENT SUGGESTS SOME GUSTS OF 40-45 MPH AND THIS
MESHES WITH TAKING ABOUT 80% OF H85 WIND IN NEAR SUPERADIABATIC
CONDITIONS. TEMPS...NEXT CONCERN. H85 TEMPS PROGGED BELOW ZERO ALONG
AND EAST OF RIVER BY 00Z. GRADIENT SETTING UP FROM WEST TO EAST AND
WILL TAILOR ZONES THIS WAY...CLOSER TO WARMER MAV EAST AND COOLER
FWC WEST. EXPECT TO SEE TEMPS WEST OF THE RIVER TOPPING OUT THIS
MORNING...THEN GO STEADY OR FALL. CLOUDS AND ANY LIGHT RAIN TO
GRADUALLY DECREASE TONIGHT AS WEAK RIDGING BUILDS IN. GUIDANCE IN
DECENT AGREEMENT ON MINS AND GENERALLY ACCEPTED.

NEXT SYSTEM PROGGED LATE TUESDAY/EARLY WEDNESDAY...EXPECTED TO BRING
AN INCREASE IN CLOUDS AND PERHAPS SOME LIGHT RAIN OR SPRINKLES.
TEMPS TO COOL TO NEAR SEASONAL LEVELS NEXT FEW DAYS.

COORD WITH KARX...KDMX...KLOT...KILX...THANX

.DVN...
IA...WIND ADVISORY TODAY EASTERN IOWA.
IL...WIND ADVISORY TODAY NORTHWEST AND WEST CENTRAL ILLINOIS.
MO...WIND ADVIDSORY TODAY EXTREME NORTHEAST MISSOURI.

MCCLURE

In the hours before

Special weather statement, Apr 23, 5:07 AM CDT, 4 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT MON APR 23 2001

...VERY WINDY AND TURNING COOLER...

LOW PRESSURE OVER NORTHWEST IOWA WILL RACE NORTHEAST INTO THE
GREAT LAKES THIS AFTERNOON. IN RESPONSE...THE PRESSURE GRADIENT WILL
STRENGTHEN OVER THE REGION...RESULTING IN VERY WINDY CONDITIONS.
A COLD FRONT WILL ALSO SWEEP ACROSS THE REGION THIS MORNING...
SWITCHING THE WINDS FROM SOUTH TO SOUTHWEST...AND EVENTUALLY TO THE
WEST. WIND SPEEDS WILL INCREASE TO BETWEEN 25 AND 35 MPH...WITH GUSTS
TO NEAR 45 MPH. A STRAY SHOWER OR THUNDERSTORM WILL BE POSSIBLE
UNTIL THE FRONT PASSES. THE FRONT WILL BRING MUCH COOLER AIR COMPARED
TO WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. HIGH TEMPERATURES WEST
OF THE MISSISSIPPI RIVER WILL OCCUR THIS MORNING...BEFORE FALLING
INTO THE UPPER 40S TO MIDDLE 50S. MEANWHILE...HIGH TEMPERATURES EAST
OF THE MISSISSIPPI RIVER WILL OCCUR AROUND MIDDAY...THEN FALL
INTO THE 50S. PATCHY LIGHT RAIN OR DRIZZLE IS EXPECTED BY MID TO LATE
AFTERNOON...WEST OF A LINE FROM DUBUQUE TO IOWA CITY. THIS LIGHT
PRECIPITATION WILL SHIFT EAST DURING THE EVENING...STAYING MAINLY
NORTH OF HIGHWAY 34. THE STRONG WINDS ARE EXPECTED TO SLOWLY DIMINISH
AFTER SUNSET.

UPCOMING SPOTTER TRAINING SESSIONS -

APRIL 23 2001 - Anamosa, IA, 7:00 p.m.
Tornado and Severe Thunderstorm Spotter Training will be conducted in
Anamosa, Iowa (Jones County) at 7:00 p.m. at the Anamosa Fire
Department. This will be a two-hour class. For additional
information, contact Robyn Reese at (319) 462-2735 or e-mail at
jonescoland@n-connect.net.  External promotion is encouraged by all
media and NOAA Weather Radio.

MCCLURE
Local storm report, Apr 23, 8:51 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    INDEPENDENCE              IA   TORNADO
04/23/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
                                          SEVERAL
                                          HOMES DAMAGED NORTHWEST
                                          AND NORTHEAST OF
                                          INDEDPENDENCE.  A
                                          UTILITITY BUILDING NEAR
                                          A SCHOOL WAS DAMAGED.
Local storm report, Apr 23, 9:17 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    LISBON                    IA   50 MPH TSTM GUST
04/23/01   LINN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:34 AM CDTTornado WarningDVNBuchanan, Delaware26 min
Apr 23, 9:03 AM CDTSevere Thunderstorm WarningDVNJones, Linn27 min
Apr 23, 10:24 AM CDTSevere Thunderstorm WarningDVNJackson36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.